Alert archive / New Mexico / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 134, NWS Albuquerque, NM

July 1, 2005Colfax County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 1, 2005, 3:16 PM MDT for Colfax County, New Mexico. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 1, 2005, 3:16 PM MDT (21:16 UTC)
Expired
Jul 1, 2005, 3:53 PM MDT
In force
37 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Colfax County, NM

The radar

The Pueblo radar (KPUX), 210 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.3 hours before the alert went out and 383 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2005-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 157 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2005-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
157 J/kg
Mixed-layer CIN
-263 J/kg
Mixed-layer LCL
1777 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:52 PM MDT, 24 minutes earlier.

Area forecast discussion, Jul 1, 2:52 PM MDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
252 PM MDT FRI JUL 1 2005

.DISCUSSION...
ISOLATED THUNDERSTORMS CURRENTLY DEVELOPING ALONG THE INTERSTATE 25
CORRIDOR DOWN TO THE SACRAMENTO MOUNTAINS. THEY FORMED ALONG A TIGHT
SURFACE THETA E GRADIENT. THE STORMS ARE MARCHING TO THE EAST RATHER
WELL WITH STEERING FLOW BETWEEN 15 TO 20 MPH. PER MODEL FORECASTS
IT APPEARS THAT BEST CAPE WILL BE FOUND ACROSS THE NORTHEAST THIRD
REST OF THIS AFTERNOON INTO THE EVENING THUS WILL KEEP 30 POPS
THERE AND EXPAND THEM SLIGHTLY. WILL ALSO KEEP MENTION THE RISK
OF SEVERE STORMS FOR THE NORTHEAST. EAST WIND ALONG THE CENTRAL
MOUNTAINS SHOULD BE KEPT TO A MINIMUM UNLESS STORM COVERAGE
INCREASES.

PRETTY SIMILAR SCENARIO ON SATURDAY WITH DEPICTED 1000 TO 2000 CAPE
ACROSS THE EASTERN PLAINS ALTHOUGH SFC THETA E GRADIENT EXPECTED TO
SHIFT EASTWARD SLIGHTLY FROM PRESENT LOCATION. STILL LOOKING AT 10
POPS OVER MAINLY THE SANGRES AND NORTHEAST HIGHLANDS DURING THE DAY
PERIOD WITH EASTERN PLAINS HAVE THE POTENTIAL FOR ISOLATED ACTIVITY
DURING THE EVENING AS ATMOSPHERE DESTABILIZES AND CAP BREAKS. TIMING
AND LOCATION OF WEAK VORTICES CIRCULATING AROUND THE UPPER LEVEL
RIDGE WILL BE HARD TO GAUGE AND THAT WILL DEPICT WHERE 30
POPS NEED TO BE.

AS FAR AS THE EXTENDED PERIOD...MODELS GOING BACK AND FORTH ON
STRENGTH AND TIMING OF BACK DOOR FRONT. WILL CONTINUE TO KEEP
SUNDAY NIGHT BUT UNSURE AS TO THE OVERALL EFFECT OTHER THAN
PROVIDING A FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT. UPPER
LEVEL FLOW DEPICTED TO BE RATHER FLAT ACROSS THE NORTHERN TIER
STATES THUS STRENGTH OF FRONTAL ZONE MOST LIKELY SHALLOW AND
SOMEWHAT DIFFUSE FOR MONDAY. MODELS ALSO HINTING AT A MID LEVEL
MOISTURE INTRUSION FROM MEXICO AND ARIZONA INTO FAR SOUTHWEST
AREAS. ETA MORE BULLISH THAN GFS ON THIS FOR LATER SUNDAY AND
MONDAY. THUS KEPT FORECAST VOID OF POPS FOR NOW DOWN THAT WAY BUT
WILL NEED TO BE MONITORED. WOULD BE OF THE DRIER VARIETY IF SOMETHING
DID OCCUR.

PRETTY MUCH LEFT THE REST OF THE EXTENDED ALONE AS PATTERN DOESNT
CHANGE ALL THAT MUCH. UPPER LEVEL RIDGE DEPICTED TO BUILD NORTHWARD
THE LATTER HALF OF NEXT WEEK WITH A WEAK LOW DEPICTED OVER PORTIONS
OF CALIFORNIA AND WESTERN GREAT BASIN. IF THE RIDGE AXIS STAYS
OVERHEAD OR TO THE WEST THEN MAINLY LOOK AT BACK DOOR COLD FRONTS
AND DRY LINE POSITION FOR DEFINING SHOWER AND THUNDERSTORM ACTIVITY.
OVERALL A RATHER WARM AND DRY PATTERN.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  53  97  54  97 /   0   0   0   0
GALLUP..........................  42  93  43  93 /   0   0   0   0
GRANTS..........................  43  94  44  94 /   0   0   0   0
GLENWOOD........................  55 101  56 101 /   0   0   0   0
CHAMA...........................  40  86  41  86 /   0   0   0   0
LOS ALAMOS......................  51  92  52  92 /   0   0   0   0
RED RIVER.......................  38  80  39  80 /  10  10   0   0
TAOS............................  45  90  46  90 /   0   0   0   0
SANTA FE........................  52  92  53  92 /   0   0   0   0
SANTA FE AIRPORT................  55  94  56  94 /   0   0   0   0
ESPANOLA........................  55  98  56  98 /   0   0   0   0
ALBUQUERQUE HEIGHTS.............  64  98  66  98 /   0   0   0   0
ALBUQUERQUE VALLEY..............  54 100  56 100 /   0   0   0   0
ALBUQUERQUE FOOTHILLS...........  60  95  62  95 /   0   0   0   0
ALBUQUERQUE WEST MESA...........  61  97  62  97 /   0   0   0   0
SOCORRO.........................  62 102  63 102 /   0   0   0   0
SANDIA PARK/CEDAR CREST.........  61  87  62  89 /   0   0   0   0
MORIARTY/ESTANCIA...............  52  94  53  94 /   0   0   0   0
CARRIZOZO.......................  61 100  62 100 /   0   0   0   0
RUIDOSO.........................  58  91  59  91 /   0   0   0   0
RATON...........................  51  90  52  90 /  10  10  10  10
LAS VEGAS.......................  52  89  53  89 /  10  10  10  10
ROY.............................  57  90  58  90 /  20   0  10  10
CLAYTON.........................  61  93  64  94 /  30   0  10  10
SANTA ROSA......................  62  98  63  98 /  10   0  10   0
TUCUMCARI.......................  66  98  69 100 /  20   0  10   0
FORT SUMNER.....................  65 100  66 100 /  10   0  10   0
CLOVIS..........................  65  97  66  97 /  20   0  10   0
PORTALES........................  68  99  69  99 /  20   0  10   0
ROSWELL.........................  68 103  70 104 /  10   0  10   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

50
Hazardous weather outlook, Jul 1, 6:00 AM MDT, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT FRI JUL 1 2005

NMZ001>021-026-021200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
550 AM MDT FRI JUL 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEAST NEW
MEXICO THIS AFTERNOON AND EVENING. THE MAIN THREATS WILL BE
LARGE...DAMAGING HAIL TO AROUND ONE INCH IN DIAMETER AND STRONG WINDS
GUSTS AROUND 60 MPH.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER
CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 200 PM AND 900 PM MDT OVER
COLFAX...UNION...HARDING AND QUAY COUNTIES.

40

In the hours before

Special weather statement, Jul 1, 2:45 PM MDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
245 PM MDT FRI JUL 1 2005

NMZ005>007-012-016-018-012145-
CONCHAS LAKE/GUADALUPE COUNTY-DE BACA COUNTY-FAR NORTHEAST
PLAINS-HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO
VALLEY-NORTHEAST HIGHLANDS-
245 PM MDT FRI JUL 1 2005

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE ACROSS EAST CENTRAL AND
NORTHEAST NEW MEXICO THIS AFTERNOON...

THE AIR MASS ACROSS NORTHEAST AND EAST CENTRAL NEW MEXICO HAS BECOME
QUITE UNSTABLE EARLY THIS AFTERNOON. ISOLATED THUNDERSTORMS THAT DEVELOPED
ALONG THE EAST SLOPES OF THE SANGRE DE CRISTO AND HIGH PLAINS OF
COLFAX...MORA... SAN MIGUEL...TORRANCE AND LINCOLN COUNTIES DURING
THE ONE O CLOCK HOUR WILL SLOWLY MOVE EASTWARD AND ENCOUNTER AN
INCREASINGLY UNSTABLE AIR MASS ON THE PLAINS.

AS A RESULT...THUNDERSTORMS ARE EXPECTED TO INCREASE IN NUMBER AND
INTENSITY DURING THE MID AND LATE AFTERNOON HOURS OVER NORTHEAST AND
EAST CENTRAL NEW MEXICO. A FEW OF THE STORMS MAY BECOME SEVERE
PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS IN EXCESS OF 55 MPH.

PERSONS ARE ADVISED TO MONITOR NOAA WEATHER RADIO OR OTHER MEDIA
SOURCES FOR POSSIBLE UPDATES OR WARNINGS.  IF YOU WOULD LIKE TO
REPORT SEVERE WEATHER...CALL TOLL FREE 1-888-386-7637 OR VISIT
WWW.SRH.NOAA.GOV/ABQ

KJ

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 4:03 PM MDTSevere Thunderstorm WarningABQGuadalupe57 min
Jul 1, 5:10 PM MDTSevere Thunderstorm WarningABQRoosevelt65 min
Jul 1, 5:37 PM MDTSevere Thunderstorm WarningABQDe Baca53 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.